Montana, 2009

Flash Flood and Hail in Montana, July 2, 2009

July 2, 2009 · NWS BYZ · 2 events in 2 counties and zones

Slow moving severe thunderstorms producing large hail and heavy rain moved across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Slow moving severe thunderstorms producing large hail and heavy rain moved across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 3:17 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 2, 3:17 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
417 PM MDT THU JUL 2 2009

QUICK UPDATE FOR NEW SEVERE THUNDERSTORM WATCH ISSUED FOR
PORTIONS OF THE CWA.

.PREVIOUS DISCUSSION...

ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE EVENING HOURS
ACROSS THE REGION. WAVES WITHIN THE FLOW ALOFT WILL CONTINUE TO
MOVE OVER THE CWA. MODEL SOUNDINGS KEEP ELEVATED CAPE OVER MUCH
OF THE REGION THROUGH THE OVERNIGHT. THEREFORE...BELIEVE
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT.
PATTERN IS RATHER STAGNANT AND A SIMILAR SCENARIO SHOULD PLAY OUT
FOR FRIDAY. CAPE VALUES INCREASE TO 1000-1500 J/KG WITH AROUND 40
KTS OF BULK SHEAR. PRECIPITABLE WATERS ARE EXPECTED TO REMAIN
WELL ABOVE NORMAL. MADE MINOR ADJUSTMENTS TO OTHER GRIDS.
TEMPERATURE FORECASTS APPEAR REASONABLE AND ONLY MADE MINOR
UPDATES. SCHUKNECHT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

UPPER LEVEL RIDGE OVER THE AREA ON SUNDAY WITH WARM TEMPERATURES
AND LINGERING MOISTURE TO SUPPORT THUNDERSTORM ACTIVITY. BY MONDAY
A STRONG SERIES OF SHORTWAVES START MOVING THROUGH THE PACIFIC
NORTHWEST SHIFTING THE RIDGE AXIS EASTWARD AND BRINGING A MORE
DYNAMIC PATTERN TO THE AREA. AT THIS POINT IN TIME IT DOES LOOK
LIKE DEEPER MOISTURE WILL BE PUSHED EASTWARD BUT LINGERING LOW
LEVEL MOISTURE AND POSSIBLY RETURN FLOW COULD SUPPORT
THUNDERSTORMS. BY TUESDAY A BRISK SOUTHWEST FLOW ALOFT WILL BE
OVER THE REGION WITH A SURFACE TROUGH EXPECTED TO LAY SOMEWHERE IN
EASTERN MONTANA. THIS MAY CONTINUE TO SUPPORT LOW LEVEL MOISTURE
RETENTION IN THE REGION AND PROVIDE FUEL FOR CONVECTION. DETAILS
OF EXACT TROUGH ORIENTATION AND AMPLITUDE ARE NOT CLEAR SO
CONVECTIVE POTENTIAL COULD BE GREATER THAN CURRENT PROGS
INDICATE. WEDNESDAY MODELS HAVE A WAVE MOVING OVER NORTHWESTERN
MONTANA WHICH MAY SCOUR THE AIRMASS OUT A BIT FOR THURSDAY WHILE
CONTINUING TO SUPPORT CONVECTION ON WEDNESDAY. TEMPERATURES LOOK
TO BE AT OR ABOVE NORMAL THROUGH THE PERIOD BUT THE HIGH END
APPEARS TO BE IN THE LOWER 90S. BORSUM

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
FRIDAY. STRONGEST STORMS THIS EVENING WILL BE EAST OF BILLINGS AND
BEST CHANCE OF MVFR CONDITIONS WITH HEAVY RAIN REDUCING
VISIBILITIES WILL BE SOUTH AND EAST OF A KMLS-KSHR LINE. FRIDAY
STORMS WILL DEVELOP LATER IN THE DAY. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 058/085 059/083 059/088 060/089 060/087 061/086 058/084
    33/T    32/T    22/T    22/T    22/T    22/T    33/T
LVM 049/083 050/083 050/084 052/083 051/081 051/081 049/079
    44/T    34/T    43/T    32/T    33/T    33/T    33/T
HDN 054/087 057/087 056/091 057/094 056/091 057/089 054/087
    33/T    33/T    22/T    22/T    22/T    22/T    23/T
MLS 060/086 061/084 060/088 062/092 063/090 064/087 062/085
    22/T    22/T    22/T    22/T    22/T    22/T    22/T
4BQ 056/081 058/084 056/088 058/093 059/091 060/088 058/086
    53/T    33/T    22/T    22/T    22/T    22/T    23/T
BHK 056/080 057/081 056/085 058/089 059/089 059/085 058/083
    33/T    32/T    22/T    12/T    22/T    22/T    22/T
SHR 054/082 055/081 052/086 053/090 054/088 054/085 052/083
    54/T    44/T    33/T    32/T    22/T    22/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 28>30-34-35-38>42-56-57-63>68.
     SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 7 PM MDT THIS
      EVENING FOR ZONES 31>33-36-37-58.
WY...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 7 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 2, 3:22 PM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
422 PM MDT THU JUL 2 2009

MTZ028>042-056>058-063>068-WYZ098-099-032230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
422 PM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM MDT FOR MOST
OF SOUTHEAST MONTANA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 11 PM FOR ALL OF SOUTH CENTRAL MONTANA AND PORTIONS OF
SOUTHEAST MONTANA. SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME OF THE
STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 11:40 AM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1240 PM MDT THU JUL 2 2009

MTZ031-032-036-058-021930-
CUSTER MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN ROSEBUD MT-
1240 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEBUD...NORTHWESTERN
POWDER RIVER AND WESTERN CUSTER COUNTIES UNTIL 130 PM MDT...

AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER ROSEBUD COUNTY ALONG A LINE FROM ROCK
SPRINGS TO LAME DEER MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ASHLAND...HATHAWAY...
BRANDENBERG...SHEFFIELD...HORTON...PARAGON...ULMER...GARLAND AND
STACEY.

LAT...LON 4685 10610 4621 10583 4536 10586 4520 10672
      4568 10671 4572 10688 4683 10676
TIME...MOT...LOC 1839Z 275DEG 18KT 4597 10630
Special weather statement, Jul 2, 1:17 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
217 PM MDT THU JUL 2 2009

MTZ036-022100-
POWDER RIVER MT-
217 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWDER RIVER COUNTY UNTIL
300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL POWDER RIVER COUNTY.
ONE STORM WAS LOCATED 11 MILES NORTHWEST OF BROADUS...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...BROADUS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4578 10513 4517 10508 4517 10580 4576 10585
TIME...MOT...LOC 2015Z 266DEG 10KT 4559 10550
Special weather statement, Jul 2, 2:15 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT THU JUL 2 2009

MTZ034-041-056-064-066-067-022200-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-NORTHERN
STILLWATER MT-NORTHERN SWEET GRASS MT-PARADISE VALLEY MT-RED LODGE
FOOTHILLS MT-
315 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STILLWATER...
SOUTHERN PARK...SOUTHERN SWEET GRASS AND WESTERN CARBON COUNTIES
UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM ACROSS SOUTHERN PARK COUNTY NEAR
CORWIN SPRINGS AND EXTENDED NORTHEAST THROUGH NYE IN STILLWATER
COUNTY. THESE STORMS WERE MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...COOKE CITY...ABSAROKEE...
MYSTIC LAKE...LIMESTONE...NYE...DEAN...ALPINE...ROSCOE...FISHTAIL...
LUTHER AND REED POINT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4559 11028 4556 11027 4560 11021 4577 10944
      4501 10921 4501 11001 4504 11002 4502 11006
      4502 11047 4546 11083
TIME...MOT...LOC 2113Z 251DEG 15KT 4522 11036
Special weather statement, Jul 2, 2:22 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
322 PM MDT THU JUL 2 2009

MTZ036-037-022200-
CARTER MT-POWDER RIVER MT-
322 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWDER RIVER AND
SOUTHWESTERN CARTER COUNTIES UNTIL 400 PM MDT...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 8 MILES NORTH OF BIDDLE...OR 18 MILES
SOUTH OF BROADUS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 55 MPH AND HEAVY
RAIN ARE POSSIBLE WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...BELLE CREEK...BOYES...RIDGE
AND HAMMOND.

LAT...LON 4539 10468 4500 10470 4503 10545 4543 10538
TIME...MOT...LOC 2119Z 287DEG 25KT 4520 10527

HOOLEY
Special weather statement, Jul 2, 3:23 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
423 PM MDT THU JUL 2 2009

MTZ028-041-068-022315-
CRAZY MOUNTAINS MT-NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-
423 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN PARK...
NORTHWESTERN SWEET GRASS AND SOUTHERN WHEATLAND COUNTIES UNTIL 515 PM
MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF MARTINSDALE RESERVOIR...OR 26
MILES SOUTHWEST OF HARLOWTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MELVILLE.

LAT...LON 4590 10987 4618 11032 4633 11032 4637 11030
      4638 10960
TIME...MOT...LOC 2223Z 287DEG 24KT 4625 11029
Special weather statement, Jul 2, 3:38 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
438 PM MDT THU JUL 2 2009

MTZ042-022330-
GOLDEN VALLEY MT-
438 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY COUNTY
UNTIL 530 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF RYEGATE...OR 30 MILES WEST OF
ROUNDUP...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CUSHMAN...BELMONT AND LAVINA.

LAT...LON 4641 10889 4615 10893 4622 10937 4642 10938
TIME...MOT...LOC 2238Z 273DEG 43KT 4631 10911

The radar

The Billings radar (KBLX), 96 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Musselshell

When
July 2, 4:09 PM MST
Where
Musselshell County, 15.21 mi N of Gage
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.700, -108.390

Flash Flood, Golden Valley

When
July 2, 5:46 PM MST to 9:00 PM MST
Where
Golden Valley County, 21.15 mi WNW of Wallum to 11.42 mi WSW of Barber
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.500, -109.770

Heavy rain resulted in six inches of water to flow over the road at mile marker 127 on Highway 12. In addition, water also flowed over the roads south of Harlowton with cars reported to have hydroplaned on Highway 191 south of Harlowton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176576, 176578.